Call me Montaigne. I took finasteride as a treatment for androgenetic alopecia (male pattern hair loss) from 2007–2013. In March 2013, I experienced a dramatic loss of genital sensation and loss of libido. In the ensuing months I experienced numerous other disturbing symptoms and changes in my body. Over time, some of these symptoms resolved. As of today, eight years later, genital sensation and libido have not returned. Prior to finasteride, I had zero concerns about my sexual health. Today, my sexuality is incapacitated.
Note to doctors (anticipating some of your favorite explanations): I am not depressed or crazy. This is not “psychogenic erectile dysfunction.” This is not a nocebo effect. This is not something I picked up by browsing online forums.
This site aims to add depth and context to the debate about finasteride as a treatment for hair loss, particularly by men 18–40. This debate sometimes strikes me as a kind of religious war, with patients, doctors and researchers divided about the status of finasteride as a treatment for hair loss. This site instead takes a dispassionate, fact-based look at the situation. Different types of evidence are considered, from published research to patient reports. Every type of evidence, including published research, should be viewed carefully and critically.
The bibliographies on this site include all relevant research found on the topic—including those that find null results, or those that raise questions about the validity of persistent adverse effects of finasteride. In other words, the bibliographies do not cherry-pick papers favorable to a particular conclusion. Read more background about the bibliographies here.
This site is concerned with adverse effects of finasteride for hair loss, especially when taken by men ages 18–45. This site is not concerned with the safety profile of finasteride for other indications, such as benign prostatic hyperplasia or prostate cancer prevention, typically taken by men 55 and older.
This site is published independently without any material benefits to me. Please note:
- I have not participated in litigation about Propecia or other forms of finasteride, and have no intention to do so in the future.
- I am not affiliated with any patient advocacy organization.
- I am not affiliated with any website or forum related to finasteride or hair loss.
- I tweet at @FinasterideInfo.
- I pay for this site and there is no financial benefit in my publishing it.
- I have financially supported the research program led by Dr. Roberto Cosimo Melcangi at University of Milan, Italy. You will find numerous papers from his lab in the bibliography. I intend to provide further support to Dr. Melcangi’s research program in the future.
- I may support other research on adverse effects of finasteride in the future.
- I have no other interests or conflicts related to this matter to disclose.
I am happy to hear from visitors: email finasteride.research [at] fastmail.com